Thunderstorm Wind, Harper
- When
- July 23, 8:05 PM CST
- Where
- Harper County, 0.89 mi SW of Buffalo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.820, -99.640
Intense thunderstorms, including some supercells, developed across Kansas during the afternoon and moved southward. By mid evening, a linear complex had evolved and crossed into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Intense thunderstorms, including some supercells, developed across Kansas during the afternoon and moved southward. By mid evening, a linear complex had evolved and crossed into Oklahoma. Several reports of severe wind gusts were received in the northern tier of counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:44 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 644 PM CDT TUE JUL 23 2013 .AVIATION... ISOLATED STORMS HAVE FORMED THIS AFTERNOON NEAR A SURFACE BOUNDARY IN SOUTHERN KANSAS AND FAR NORTHEAST OKLAHOMA. WILL ONLY MENTION STORMS AT PNC TERMINAL AT THIS TIME...AS BETTER COVERAGE OF STORMS LATER THIS EVENING/OVERNIGHT MIGHT BE NORTH AND EAST OF THE AREA. SURFACE BOUNDARY IS EXPECTED TO PUSH INTO AT LEAST THE NORTHERN THIRD OF OKLAHOMA TONIGHT INTO WEDNESDAY WITH NORTHEAST TO EAST WINDS BEHIND THE BOUNDARY. && .PREV DISCUSSION... /ISSUED 335 PM CDT TUE JUL 23 2013/ DISCUSSION... THE MAIN FORECAST CONCERN THROUGH TOMORROW WILL BE THE HEAT...FOLLOWED BY HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING BY THURS NIGHT AND FRIDAY. FOR TODAY... A NEARLY STATIONARY BOUNDARY RESIDES ACROSS SRN KS THIS AFTERNOON. SFC HEATING AND WEAK CONVERGENCE ON THIS BOUNDARY SHOULD BE SUFFICIENT TO OVERCOME THE CAP. THIS WILL LEAD TO ISOLD/SCT THUNDERSTORM DEVELOPMENT IN THE 22Z TO 00Z TIMEFRAME. EXPECT STORMS TO SURGE SWD/SEWD...POSSIBLY REACHING FAR NRN OK MUCH LIKE LAST NIGHT. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS TO 70 MPH AND POSSIBLY SOME LARGE HAIL. ACTIVITY MAY CONTINUE INTO THE NIGHT...ESPECIALLY ACROSS EASTERN OKLAHOMA. TEMPERATURES WILL BE RATHER WARM AGAIN TONIGHT...WITH LOWS RANGING FROM THE MID 70S TO LOWER 80S. STORMS SHOULD FORCE AN OUTFLOW BOUNDARY/WIND SHIFT SOUTH INTO CENTRAL OKLAHOMA OVERNIGHT. THIS MAY ALLOW NORTHERN PARTS OF OKLAHOMA TO COOL OFF A BIT MORE. TOMORROW INTO THURSDAY... OKLAHOMA WILL BE DIVIDED NORTH SOUTH BY A REMNANT OUTFLOW BOUNDARY/FRONT. THIS WILL SERVE AS A FOCUS FOR ISOLD STORM DEVELOPMENT EACH AFTERNOON. TEMPERATURES SOUTH OF THE FRONT WILL SURGE INTO THE UPPER 90S/LOW 100S. NORTH OF THIS BOUNDARY...SOME RELIEF FROM THE HEAT IS EXPECTED WITH HIGHS IN THE LOWER 90S. A MORE ACTIVE PERIOD IS EXPECTED FROM THURSDAY NIGHT THROUGH FRIDAY AS A LARGE UPPER LOW MOVES ACROSS THE SOUTHERN PLAINS. AS THIS OCCURS WITHIN A MOISTURE RICH ENVIRONMENT...WIDESPREAD RAIN IS EXPECTED. SOME HEAVY RAINFALL MAY OCCUR...WITH TOTALS IN EXCESS OF 2 TO 3 INCHES. THIS WOULD BE MOST LIKELY ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. WILL ALSO SEE BELOW AVERAGE TEMPERATURES WILL HIGHS IN THE 80S MOST PLACES ON FRIDAY. THIS WEEKEND INTO EARLY NEXT WEEK... WILL KEEP CHANCE POPS AS UPPER SYSTEM EXITS ON SATURDAY. THIS WILL COINCIDE WITH MUCH BELOW NORMAL HIGH TEMPS...WITH HIGHS IN THE 80S AGAIN. HOWEVER...BY SUNDAY...A DRYING TREND IS FORECAST WITH GRADUALLY INCREASING TEMPERATURES. MODELS DO INDICATE A FRONT MAY TRY TO MOVE INTO FAR NORTHERN OKLAHOMA...AND WILL INCLUDE SLIGHT CHANCE POPS IN THESE AREAS MON AND TUES...THOUGH CONFIDENCE REMAINS RATHER LOW THIS FAR IN ADVANCE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 76 96 74 93 / 20 20 20 30 HOBART OK 77 100 75 98 / 10 20 20 30 WICHITA FALLS TX 77 101 77 101 / 10 20 10 20 GAGE OK 72 91 72 90 / 10 20 40 50 PONCA CITY OK 75 91 72 89 / 50 20 20 30 DURANT OK 76 99 75 97 / 10 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1206 PM CDT TUE JUL 23 2013
OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1206 PM CDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN OKLAHOMA...
MAINLY NORTH OF A WOODWARD TO STILLWATER LINE...BETWEEN 4 PM THIS
AFTERNOON AND MIDNIGHT TONIGHT. DAMAGING WINDS IN EXCESS OF 70 MPH...
HAIL UP TO THE SIZE OF HALF DOLLARS...AND HEAVY DOWNPOURS ARE THE
MAIN HAZARDS.
A FEW THUNDERSTORMS WILL OCCUR OVER SOUTHERN OKLAHOMA THIS
AFTERNOON AS WELL...BUT THESE STORMS ARE NOT EXPECTED TO BE
STRONG OR SEVERE.
DISCUSSION...
AFTERNOON HEATING IN A MOIST AND SOMEWHAT UNSTABLE ENVIRONMENT
WILL SUPPORT A FEW STORMS THIS AFTERNOON ACROSS SOUTHERN OKLAHOMA.
THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE DUE TO WEAK
SHEAR.
ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON IN
KANSAS NEAR A FRONT...THEN MOVE SOUTH OR SOUTHEAST INTO NORTHERN
OKLAHOMA. MODERATE INSTABILITY AND SOMEWHAT FAVORABLE VERTICAL WIND
PROFILES WILL BE SUFFICIENT FOR A FEW SEVERE STORMS ACROSS
NORTHERN OKLAHOMA BETWEEN 4 PM THIS AFTERNOON AND MIDNIGHT TONIGHT.
AS THESE STORMS MOVE SOUTH DURING THE NIGHT...THEY WILL LIKELY WEAKEN
DUE TO THE LOSS OF DAYTIME HEATING...STRONGER CAPPING...AND A WEAKER
SHEARED ENVIRONMENT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
AFTERNOON TEMPERATURES AND HUMIDITIES WILL BE QUITE HIGH TODAY.
HEAT STRESS IS A CONCERN FOR PEOPLE WHO ARE OUTSIDE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. THE RISK OF
SEVERE STORMS WILL BE LOW.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND FLOODING ARE POSSIBLE...MAINLY THURSDAY NIGHT
INTO FRIDAY IN NORTHERN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM WEDNESDAY.
CMS/MBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 751 PM CDT TUE JUL 23 2013 OKZ004-005-240130- HARPER OK-WOODS OK- 751 PM CDT TUE JUL 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARPER AND NORTHWESTERN WOODS COUNTIES UNTIL 830 PM CDT... AT 743 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES NORTH OF BUFFALO...MOVING SOUTH AT 30 TO 35 MPH. THIS STORM HAS PRODUCED DAMAGING WINDS OVER 60 MPH AND QUARTER SIZED HAIL IN SOUTHWEST KANSAS. THIS STORM IS EXPECTED TO MOVE INTO NORTHERN HARPER AND WOODS COUNTIES BETWEEN 815 AND 830 PM. STRONG GUSTY WINDS MAY PRECEDE THE RAIN. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 60 MPH... LAT...LON 3700 9925 3685 9922 3682 9988 3700 9983 TIME...MOT...LOC 0043Z 357DEG 32KT 3726 9965
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT TUE JUL 23 2013
OKZ005-006-240215-
WOODS OK-ALFALFA OK-
855 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND
NORTHWESTERN ALFALFA COUNTIES UNTIL 915 PM CDT...
AT 849 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHEAST
OF FREEDOM...MOVING SOUTHEAST AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...
LAT...LON 3699 9855 3677 9845 3671 9877 3700 9893
3700 9857
TIME...MOT...LOC 0149Z 325DEG 27KT 3695 9887The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
5 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466366, 466367, 466368, 466369, 466765.